Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 303, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jul 13, 2004, 8:54 PM EDT for Franklin County, Kentucky. It was in force for 66 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2004, 8:54 PM EDT (00:54 UTC)
- Expired
- Jul 13, 2004, 10:00 PM EDT
- In force
- 66 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Franklin County, KY
The radar
The Louisville radar (KLVX), 97 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 9:40 PM EDT | TSTM WND DMG | Frankfort, KY | TREES DOWN ALONG HWY 460 TOWARD GEORGETOWN. |
| Jul 13, 9:40 PM EDT | TSTM WND DMG | Frankfort, KY | TREES DOWN ALONG HWY 460 TOWARD GEORGETOWN. |
| Jul 13, 9:40 PM EDT | TSTM WND DMG | Frankfort, KY | TREES DOWN ALONG HWY 460 TOWARD GEORGETOWN. |
| Jul 13, 9:40 PM EDT | TSTM WND DMG | Frankfort, KY | TREES DOWN ALONG HWY 460 TOWARD GEORGETOWN. |
| Jul 13, 9:40 PM EDT | TSTM WND DMG | Frankfort, KY | TREES DOWN ALONG HWY 460 TOWARD GEORGETOWN. |
| Jul 13, 9:40 PM EDT | TSTM WND DMG | Frankfort, KY | TREES DOWN ALONG HWY 460 TOWARD GEORGETOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 6:50 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1107 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1550 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 140054 SVRLMK KYC073-140200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 854 PM EDT TUE JUL 13 2004 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY IN EAST CENTRAL KENTUCKY * UNTIL 1000 PM EDT * AT 851 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTH OF FRANKFORT TO 8 MILES WEST OF FRANKFORT...OR ALONG A LINE EXTENDING FROM 33 MILES NORTHWEST OF LEXINGTON TO 32 MILES WEST OF LEXINGTON...AND MOVING EAST AT 60 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... FRANKFORT BY 900 PM EDT THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3835 8492 3819 8502 3815 8488 3831 8479 $$ JSD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:30 PM EDT, 6 hours 24 minutes earlier.
Area forecast discussion, Jul 13, 2:30 PM EDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 230 PM EDT TUE JUL 13 2004 .SHORT TERM...(TNGT THROUGH FRI). FOCUS ON POTENTIAL SEVERE EVENT TONIGHT. SPC HAS OUTLOOKED OUR NRN FA WITH A MODERATE RISK WITH A SLGT RISK IN THE S. EXPECT STRONG TO SEVERE LINEAR MCS TO DEVELOP UPSTREAM ACRS UPR OH/MSP VLYS AHEAD OF STRONG SHRT WV TROF MOVG TOWARD LOWER GREAT LAKES. ONE LIKELY TORNADIC SUPERCELL HAS DEVELOPED IN NRN IL ATTM FED BY EXTREME INSTAB/LOW LVL MSTR (CAPES IN EXCESS OF 5000/LIFTED INDICES OF -15 AND DEWPOINTS NEAR 80.) FORWARD PROPAGATING MCS SHUD BE IN THE MATURE/POSSIBLY WEAKENING PHASE OF ITS EVOLUTION LATE TNGT WITH A LEADING SQUALL LINE/TRAILING STRATIFORM DYNAMIC SYS WITH WIDESPREAD DAMAGING WINDS AND AS NOTED BY SPC (BOWHEAD TORNADOES...I.E., POSSIBLE TORNADOES JUST POLEWARD OF THE BOW APEX). TIMING OF MCS AND WESTWARD EXTENT IN QUESTION. STORMS SHOULD MOVE RAPIDLY SEWD THIS EVENING WITH INCRSG/DEEPENING NWWD FLO...FASTER THAN MODELS...THINKING IS ARND SUNSET ACROSS OUR SRN INDIANA COUNTIES AND PERHAPS ARND MIDNIGHT IN OUR SERN COUNTIES. WILL LEAVE HIEST POPS (50)IN THE BLUEGRASS REGION (LEX) AND 40 ELSEWHR. EARLY WED MORNING STORMS MAY STILL BE ONGOING ACRS OUR SRN FA AHEAD OF CDFNT PROGGED INTO CNTRL KY 12 UTC WED. MUCH DRIER AMS IN WAKE OF FRONT OVERSPREADS OUR FA FROM LATE WED MRNG ON INTO FRI AS CURRENT RIDGE OVER THE NRN PLAINS SLIDES SEWD. .EXTENDED DISCUSSION (FRIDAY NIGHT THROUGH TUESDAY)... NOT MUCH CHANGE IN THE OVERALL SYNOPTIC PATTERN IN THE EXTENDED. UPPER LEVEL PATTERN WILL BE CHARACTERIZED BY A DEEP PERSISTENT TROF IN THE EAST THAT WILL BE CONTINUOUSLY REINFORCED BY SMALLER H5 WAVES ROTATING THROUGH. WITH RESPECT TO THE POSITION OF THE H5 TROF...WELL BE IN NORTHWEST FLOW THROUGHOUT THE PERIOD. MAIN FORECAST FEATURES WILL BE THESE INDIVIDUAL SMALLER H5 WAVES THAT TRAVEL WITHIN THE MEAN FLOW. THE FIRST OF THESE IS FORECAST TO IMPACT THE AREA ON SATURDAY. THUS...HAVE GONE AHEAD AND RAISED POPS SLIGHTLY FOR SATURDAY AND WILL CONTINUE LOW CHC POPS FOR SUNDAY. AFTER THAT...UPPER LEVEL RIDGING BUILDS EASTWARD AND SFC HIGH PRESSURE MOVES IN. THIS WILL RESULT IN PARTLY SUNNY AND SLIGHTLY COOLER CONDITIONS FOR MON/TUE. AS FOR TEMPERATURES...00Z OPERATIONAL NUMBERS ARE IN GOOD AGREEMENT WITH 00Z GFS ENSEMBLE MEANS...SO WILL ONLY MAKE MINOR ADJUSTMENTS TO TEMPS. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. && KIRKPATRICK/JARVIS
Hazardous weather outlook, Jul 13, 6:20 PM EDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 620 PM EDT TUE JUL 13 2004 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-140900- ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY- BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY- CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY- FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY- HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY- JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY- MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY- NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN- RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY- TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY- WOODFORD KY- INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN... CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE... ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG... HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE... NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD... VERSAILLES...WINCHESTER 620 PM EDT (520 PM CDT) TUE JUL 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. THE STORM PREDICTION CENTER HAS INDICATED A MODERATE RISK OF SEVERE STORMS ACROSS MOST OF THE OUTLOOK AREA. A COMPLEX OF POTENTIALLY SEVERE STORMS WILL DROP INTO SOUTHERN INDIANA AFTER 7 PM EDT (6 PM EST/CDT)...AND MOVE RAPIDLY SOUTH OF THE OHIO RIVER AND INTO CENTRAL KENTUCKY AFTER 8 PM EDT. DAMAGING THUNDERSTORM WINDS ARE THE PRIMARY THREAT...WITH A POSSIBILITY OF TORNADOES AND LARGE HAIL ALSO. SINCE THE BEST CHANCES FOR SEVERE STORMS WILL BE AT NIGHT, HAVE YOUR NOAA WEATHER RADIO READY TO WAKE YOU UP IF A WARNING IS ISSUED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A CHANCE FOR THUNDERSTORMS EXISTS WEDNESDAY MORNING AND AGAIN ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION WILL BE REQUIRED THIS EVENING ACROSS THE OUTLOOK AREA. IN ADDITION...LAW ENFORCEMENT AND EMERGENCY MANAGEMENT ARE REQUESTED TO RELAY REPORTS TO NWS LOUISVILLE. JB
In the hours before
Local storm report, Jul 13, 8:42 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
842 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0839 PM TSTM WND GST LOUISVILLE 38.22N 85.74W
07/13/2004 60 MPH JEFFERSON KY NWS EMPLOYEE
MEASURED AT LOUISVILLE INTERNATIONAL AIRPORT.
&&
SZAPPANOSLocal storm report, Jul 13, 8:45 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
845 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG HAWESVILLE 37.90N 86.76W
07/13/2004 HANCOCK KY EMERGENCY MNGR
TREES AND POWERLINES DOWN COUNTYWIDE.
&&
SZAPPANOSLocal storm report, Jul 13, 8:49 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
849 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG SHELBYVILLE 38.22N 85.23W
07/13/2004 SHELBY KY AMATEUR RADIO
NUMEROUS TREES DOWN.
&&
SZAPPANOSLocal storm report, Jul 13, 8:50 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
850 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG SMITHFIELD 38.39N 85.26W
07/13/2004 HENRY KY AMATEUR RADIO
TREES DOWN.
&&
SZAPPANOSLocal storm report, Jul 13, 8:52 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
852 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG SHEPHERDSVILLE 37.99N 85.71W
07/13/2004 BULLITT KY PUBLIC
TREES DOWN.ROOF OFF HOUSE.
&&
SZAPPANOSLocal storm report, Jul 13, 8:53 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
853 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND GST FORT KNOX 37.89N 85.96W
07/13/2004 74 MPH HARDIN KY OFFICIAL NWS OBS
&&
SZAPPANOSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 8:14 PM EDT | Severe Thunderstorm Warning | LMK | Oldham, Trimble | 61 min |
| Jul 13, 8:21 PM EDT | Severe Thunderstorm Warning | LMK | Grayson, Ohio | 54 min |
| Jul 13, 8:29 PM EDT | Severe Thunderstorm Warning | LMK | Henry | 46 min |
| Jul 13, 8:30 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin | 60 min |
| Jul 13, 8:33 PM EDT | Severe Thunderstorm Warning | LMK | Shelby | 57 min |
| Jul 13, 8:40 PM EDT | Severe Thunderstorm Warning | LMK | Nelson, Spencer | 50 min |
| Jul 13, 8:42 PM EDT | Severe Thunderstorm Warning | LMK | Butler, Edmonson, Hart | 63 min |
| Jul 13, 8:44 PM EDT | Severe Thunderstorm Warning | LMK | Larue | 46 min |
| Jul 13, 8:57 PM EDT | Severe Thunderstorm Warning | LMK | Barren, Warren | 63 min |
| Jul 13, 9:00 PM EDT | Severe Thunderstorm Warning | LMK | Green, Marion, Taylor | 60 min |
| Jul 13, 9:02 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Washington | 58 min |
| Jul 13, 9:04 PM EDT | Severe Thunderstorm Warning | LMK | Allen, Logan, Simpson | 71 min |
| Jul 13, 9:11 PM EDT | Severe Thunderstorm Warning | LMK | Metcalfe | 64 min |
| Jul 13, 9:22 PM EDT | Severe Thunderstorm Warning | LMK | Mercer | 53 min |
| Jul 13, 9:27 PM EDT | Severe Thunderstorm Warning | LMK | Adair, Cumberland, Monroe, Woodford | 63 min |
| Jul 13, 9:31 PM EDT | Severe Thunderstorm Warning | LMK | Boyle | 44 min |
| Jul 13, 9:37 PM EDT | Severe Thunderstorm Warning | LMK | Casey | 53 min |
| Jul 13, 9:38 PM EDT | Severe Thunderstorm Warning | LMK | Fayette, Jessamine | 52 min |
| Jul 13, 9:45 PM EDT | Severe Thunderstorm Warning | LMK | Clinton, Russell | 60 min |
| Jul 13, 9:48 PM EDT | Severe Thunderstorm Warning | LMK | Garrard, Lincoln | 57 min |
| Jul 13, 9:56 PM EDT | Severe Thunderstorm Warning | LMK | Bourbon, Clark, Madison | 74 min |
| Jul 13, 11:33 PM EDT | Severe Thunderstorm Warning | LMK | Meade | 42 min |
| Jul 14, 12:22 AM EDT | Severe Thunderstorm Warning | LMK | Hardin | 38 min |
| Jul 14, 1:08 AM EDT | Severe Thunderstorm Warning | LMK | Larue | 37 min |
| Jul 14, 1:33 AM EDT | Severe Thunderstorm Warning | LMK | Oldham | 27 min |
| Jul 14, 1:57 AM EDT | Severe Thunderstorm Warning | LMK | Allen | 33 min |
| Jul 14, 3:00 AM EDT | Severe Thunderstorm Warning | LMK | Washington | 30 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.